High Wind, Pennington Co Plains
- When
- February 24, 3:00 AM MST to 3:00 PM MST
- Where
- Pennington Co Plains forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.004, -102.824 (the zone’s center; the record gives no point)
Strong northwest winds developed across the west central South Dakota plains as a intense storm system moved across the Central Plains. Winds were strongest in the Rapid City area and adjacent plains, where wind gusts around 60 mph were recorded.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Strong northwest winds developed across the west central South Dakota plains as a intense storm system moved across the Central Plains. Winds were strongest in the Rapid City area and adjacent plains, where wind gusts around 60 mph were recorded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Feb 24, 2:50 AM MST, 10 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
250 AM MST SAT FEB 24 2007
.DISCUSSION...09Z SURFACE ANALYSIS SHOWING A STRONG LOW CENTERED
ACROSS NORTHWESTERN KANSAS WITH AN INVERTED TROUGH EXTENDING
NORTHWARD INTO CENTRAL SD. STRONG UPPER TROUGH AXIS EXTENDING DOWN
THROUGH THE EASTERN ROCKIES WITH VIGOROUS SHORTWAVES ROUNDING THE
BASE OVER THE SOUTHERN AND CENTRAL PLAINS. NOT MUCH CHANGE IN THE
00Z RUNS WITH THE PROGGED TRACK OF THE SURFACE LOW OVER THE NEXT 24
HOURS. SNOWFALL STILL EXPECTED TO SPREAD ACROSS SOUTH CENTRAL SD
THIS MORNING. 00Z GFS RUN SHOWING SNOW QPF AMOUNTS FARTHER WEST THAN
RUNS 24 HOURS AGO WITH 3-5 INCH ACCUMULATION CLOSER TO PINE RIDGE
AND WESTERN PENNINGTON. THE NAM IS LIMITING THE BULK OF QPF TO
TODD/TRIP/MELLETTE. BELIEVE THE GFS IS TOO FAR WEST AND TOO
WET...WHICH IS EVEN MORE APPARENT WHEN COMPARING THE FORECAST PRECIP
QPF AMOUNTS ACROSS SERN MONTANA/WYOMING/NEBRASKA PANHANDLE TO WHAT
RADAR/OBS HAVE BEEN SHOWING OVER THE PAST SEVERAL HOURS. SO WILL
STICK TO THE NAM/HPC GUIDANCE WHICH HAPPENS TO BE IN LINE RATHER
WELL WITH THE GOING FORECAST. WILL KEEP WINTER STORM WARNINGS GOING
FOR FAR SOUTHEASTERN ZONES WITH 6 TO 12 INCH WORDING FOR STORM
TOTALS THROUGH EARLY SUNDAY MORNING. ALSO GOING WITH A SNOW/BLSN
ADVISORY ACROSS JACKSON AND BENNETT. DONT BELIEVE HAAKON COUNTY WILL
GET ENOUGH ACCUMULATION TO WARRANT AN ADVISORY...BUT IF PRECIP
SHIELD SLIDES FARTHER NORTH THAN EXPECTED...THEN ONE MAY BE
REQUIRED. CURRENT RADAR SHOWING THUNDERSTORMS ACROSS CENTRAL
NEBRASKA MOVING NORTH INTO EASTERN SOUTH DAKOTA AND PRETTY CLOSE TO
WINNER. NOT EXPECTED ANY LIGHTNING TO REACH TRIPP COUNTY. THESE
STORMS APPEAR TO BE WEAKENING AS THE MOVE INTO A MORE STABLE LAYER
ACROSS SOUTH CENTRAL SD...BUT WILL KEEP AN EYE ON IT BEFORE SENDING
OUT THE FORECAST.
OTHER STORY TODAY WILL BE THE STRONG WINDS ACROSS THE SD PLAINS
TODAY. KRAP/KRCA OBS HAVE BOTH BEEN SHOWING WINDS SPEEDS REACHING
LOWER END HIGH WIND WARNING CRITERIA OVER THE PAST FEW HOURS...AND
BOTH MAV/MET GUIDANCE AND FORECAST SOUNDINGS IN GOOD AGREEMENT THAT
THESE WINDS WILL CONTINUE THROUGH MUCH OF THE DAY TODAY. HIGH WINDS
APPEAR THEY WILL BE RATHER LIMITED TO THE PENNINGTON AND SOUTHERN
MEADE PLAINS AS THE NORTHWEST WINDS SQUEEZE AROUND THE HILLS SO WILL
ISSUE HIGH WIND WARNING FOR ONLY THOSE ZONES. OTHERWISE THE GOING
WIND ADVISORY STILL LOOKS GOOD FOR THE OTHER ZONES ACROSS THE SD
PLAINS...EXCEPT DID ADD ZIEBACH AND HAAKON COUNTIES TO THE ADVISORY.
WEAK RIDGING BUILDS IN SUNDAY WITH SNOWFALL LINGERING ACROSS THE
SOUTH CENTRAL SD ZONES. ANOTHER WAVE WILL APPROACH THE AREA EARLY
MONDAY BRINGING A SLIGHT CHANCE OF PRECIP ACROSS SOUTHWESTERN SD AND
NORTHEAST WY. THE WESTERN HALF OF THE CWA WILL ATTEMPT TO REACH BACK
INTO THE 40S AS A WARM FRONT SLOWLY SLIDES ACROSS THE REGION.
EXTENDED...AN UPR LEVEL RIDGE OF HIGH PRESSURE OVER THE NRN PLAINS
ON TUE WILL PUSH EAST BY TUE NIGHT AS ANOTHER LARGE TROF MOVES THRU
THE ROCKIES. THIS WILL BRING AN INCREASED CHANCE OF PCPN TO THE
REGION BY THE MIDDLE OF THE WEEK ALONG WITH COOLER TEMPERATURES. DRY
CONDITIONS WILL RETURN BY THE END OF THE WEEK AS A LARGE UPR RIDGE
BUILDS ACRS THE WRN CONUS.
&&
.AVIATION...A LARGE STORMS SYSTEM DEVELOPING OVER THE CENTRAL PLAINS
WILL BRING WDSPRD SNOW TO MUCH OF NEB AND ERN SD TODAY. LIGHTER PCPN
IS EXPECTED FURTHER NORTH ACRS ERN WY AND THE WRN DAKOTAS.
HOWEVER...WDSPRD IFR CONDITIONS DUE TO CIGS AND -SN WILL PREVAIL
ACRS THE ROUTES. GUSTY NORTHWEST WINDS TO 45KTS ARE
EXPECTED...ESPECIALLY ACRS THE WRN SD PLAINS.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING TODAY AND TONIGHT FOR
MELLETTE...TODD...AND TRIPP COUNTIES...
...SNOW AND BLOWING SNOW ADVISORY TODAY THROUGH THIS EVENING
FOR JACKSON AND BENNETT COUNTIES...
...HIGH WIND WARNING TODAY FOR THE PENNINGTON AND SOUTHERN MEADE
COUNTY PLAINS...
...WIND ADVISORY TODAY FOR MUCH OF THE FAR WESTERN SOUTH DAKOTA
PLAINS...
WY...NONE.
&&
CALDERON/JOHNSONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 530 AM MST FRI FEB 23 2007 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-241400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 530 AM MST (630 AM CST) FRI FEB 23 2007 ...WINTER STORM WATCH IN EFFECT SATURDAY AND SATURDAY NIGHT FOR SOUTH CENTRAL SOUTH DAKOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A STRONG STORM SYSTEM MOVING THROUGH THE CENTRAL PLAINS WILL BRING SNOWFALL TO THE AREA SATURDAY AND SATURDAY NIGHT. SOUTH CENTRAL SOUTH DAKOTA WILL LIKELY SEE THE HEAVIEST SNOW WITH ACCUMULATIONS OF 6 TO 10 INCHES POSSIBLE BY EARLY SUNDAY MORNING. IN ADDITION GUSTY WINDS WILL RESULT IN AREAS OF BLOWING SNOW WHICH WILL TEMPORARILY REDUCE VISIBILITIES. STRONG WINDS ARE ALSO POSSIBLE SATURDAY ACROSS PARTS OF THE SOUTH DAKOTA PLAINS. WINDS OF 25 TO 35 MPH ARE EXPECTED WITH GUSTS TO 45 MPH POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The national radar mosaic for the moment the first event began.
4 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, February 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 11340, 11339, 11342, 11341.